Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Blacksburg, VA

January 23, 1999Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jan 23, 1999, 12:40 PM EST for Ashe County, Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1999, 12:40 PM EST (17:40 UTC)
Expired
Jan 23, 1999, 4:30 PM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Ashe County, NC, Watauga County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 231737
FFWRNK
NCC009-189-232140-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EST SAT JAN 23 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA.
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 430 PM EST.

* AT 12:32 PM... AREA LAW ENFORCEMENT INDICATED VERY HEAVY
  RAINFALL   FLOODING IS REPORTED OVER MANY ROADS IN ASHE COUNTY.
  ALSO...   RADAR SHOWED HEAVY RAINS MOVING INTO WATAUGA COUNTY.
  THE HEAVY RAIN IS MOVING TO THE NORTH AT 20 TO 30 MPH.


* AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY BETWEEN 1 PM AND
  4 PM OVER THE WARNED AREA.F


<< CALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

.END/MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 9:34 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 23, 9:34 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST FRI JAN 22 1998

COORDINATION ISSUES...
.WBC... ADDING AMHERST...BEDFORD...FRANKLIN PATRICK AND HENRY TO FFA
AND CHANGED TIME TO BEGINNING LATE AFTN THRU TONIGHT.
.CRW...RDU AND WBC ... HAVE GONE CATEGORICAL FOR AFTN POPS XCPT EXTRM
ERN COUNTIES WHERE UPPED TO LIKELY.
. 18Z UPPER AIR RUN SCHEDULED.
.WRKRNK WILL BE RELAESED BY 945 AM.

DISCUSSION...
IR SAT IMAGERY LOOP SHOWING BAND PRE-FNTL TS ADVNCG EAST AT 10 TO 15
KT. SRN PRTNS OF LINE ARE CONTG TO STRENGTHEN WHILE NRN HALF SHOWING
WRMG TOPS.  SECONDARY BANDS LOW LVL MSTR STRMG NW FROM ATLANTIC ACRS
NC PIEDMONT TO BLUE RDG. RESULTANT ENHNCMENT IS MOVING N OF AREA IN
STRONG MID LVL WIND FIELDS. SECOND MSTR FEED OVR GA-SC WILL LIKELY
BRING ENHANCEMENT LTR THIS MRNG AND... COUPLED WITH APCH OF JET MAX
WILL PROVIDE AMPL SUPPORT FOR TS AND +RA THIS AFTN-EVE. UPSLOPE PCPN
AMTS LIGHT SO FAR BUT SHUD INCRS INTENSITY THIS AFTN AND EVE.

AM SNDG FAIRLY DRY MID-UPR LEVELS... BUT THIS WILL CHG BY ERLY AFTN
AS GULF PLUME REACHES AREA.

GILLEN

In the hours before

Special weather statement, Jan 23, 12:01 PM EST, 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-232300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 NOON EST SAT JAN 23 1999

A COLD FRONT OVER THE WESTERN TENNESSEE VALLEY THIS MORNING IS
EXPECTED TO CROSS THE MID ATLANTIC REGION OVERNIGHT AND SUNDAY.
THUNDERSTORMS... SOME WITH VERY HEAVY RAIN ARE EXPECTED TO PERSIST
AHEAD OF THE FRONT.  THE THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE
AREA FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING.  THIS MAY
RESULT IN SOME AREAS EXPERIENCING THE EFFECTS OF MULTIPLE INDIVIDUAL
STORMS.

THE THREAT FOR SEVERE THUNDERSTORMS IN OUR AREA HAS LESSENED THIS
MORNING AS THE MAJOR FOCUSING MECHANISMS HAVE SHIFTED WELL TO OUR
SOUTH.  ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE... WIND
GUSTS OF 40 TO 45 MILES PER HOUR ARE POSSIBLE OVERNIGHT. THE MOST
SIGNIFICANT FEATURE OF THE STORMS WILL BE TO PRODUCE VERY HEAVY
RAINFALL OVER AN AREA IN A SHORT TIME PERIOD.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:45 PM ESTSevere Thunderstorm WarningRNKSurry50 min
Jan 23, 2:49 PM ESTSevere Thunderstorm WarningRNKStokes36 min

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.